Hail, Uvalde
- When
- May 28, 12:45 AM CST
- Where
- Uvalde County, 5.56 mi WSW of North Uvalde
- Measured
- 2 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.210, -99.900
A thunderstorm produced two inch hail on Hwy 90 west of Uvalde.
A cold front moved into a warm, moist airmass and generated thunderstorms some of which produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a warm, moist airmass and generated thunderstorms some of which produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 11:50 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1250 AM CDT Thu May 28 2020 .AVIATION.../06Z TAFS/ The 06Z TAF update is mostly reactive and not heavily invested in the model solutions in the first several hours. NW flow thunderstorms are overacheiving tonight and there should be a canopy of high clouds to minimize the formation of MVFR cigs through around daybreak. After daybreak there could be some MVFR cigs, but outflow influences on surface winds could lead to larg areas that remain VFR. By 18Z, all areas should have returned to VFR skies. A late afternoon/early evening Prob30 group was introduced to DRT/SAT/SSF based on the latest HRRR output. && .PREV DISCUSSION... /ISSUED 704 PM CDT Wed May 27 2020/ UPDATE... /UPDATED FORECAST TO REFLECT NEW WATCH/ Some PoPs were increased along the I-10 corridor to account for the latest severe thunderstorm watch. AVIATION.../00Z TAFS/ Severe storm outbreak underway and looks to impact AUS as early as 0030Z and the SAT/SSF areas by 03Z. A lead storm moving south from Fredericksburg may lead to a faster onset into San Antonio if the recent severity trends continue. Will hold off any severe parameters until about an hour lead time if necessary. Later tonight a period of VFR skies should be followed by a return of MVFR cigs at all site around daybreak. Confidence is not very high on this expected cloud deck, given a light wind forecast and NW flow aloft. PREV DISCUSSION... /ISSUED 227 PM CDT Wed May 27 2020/ SHORT TERM (Tonight through Thursday Night)... Today brings yet another round for thunderstorms this afternoon and evening for some. A cut off deepening low located on the eastern border of Oklahoma today will leave the area under broad northwesterly flow aloft. Low level flow becomes more southeasterly over the next few hours further increasing deep layer shear, values over 65kt, supporting healthy updrafts over an already unstable environment. CAPE values across our northeastern counties range from 2500-3500J/kg with weak CIN. Ongoing severe storms to our north have shown that any initiation will happen relatively quickly. The Storm Prediction Center has the area under an enhanced risk northeast of a line from Kerrville to New Braunfels to Schulenburg. This risk includes very large hail, damaging winds in excess of 70mph and a small risk for tornadoes. There is expected to be multiple rounds of storms for this area, the first being triggered by an active outflow boundary from storms to our north. Later this evening, individual discrete cells pose a threat for very large hail up to 3 inches, as lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are possible, though the threat is lower due to the weak low level shear, and relatively dry boundary layer. As the evening progresses and cells congeal, the threat becomes more focused on damaging wind up to 70mph. Considering the wet pattern that this area has been over the past several days, the threat of flash flooding should not be overlooked through the chatter of severe weather. Austin in particular has had measurable precip everyday for the past 6 days, totaling over 2 inches. If cells begin to train, or MCS slows over the metro area, or any area for that matter, flash flooding may occur. WPC has highlighted the northeastern counties in a marginal threat for excessive rainfall. This means, that the highlighted area has a 5-10 percent chance of rainfall exceeding the flash flood guidance within 25 miles of a point. Stay weather aware, and Turn Around Don't Drown. Tomorrow should be relatively quiet with residual showers in the coastal plains during the morning and early afternoon. Highs will be slightly cooler than today, reaching the mid to upper 80s. By tomorrow night, rain chances shift back out west with higher POPs over the Rio Grande Plains. The entire region is under a marginal risk for severe storms. LONG TERM (Friday through Wednesday)... After an extended period of active weather, mid to upper level ridging builds in by Friday and will continue through the weekend and into next week. While a few isolated locations could see a stray shower or thunderstorm during this period, by and large the region should stay dry. Temperatures Friday through Monday will track closely to seasonal normals with temperatures increasing a couple degrees for Tuesday and Wednesday of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 87 65 89 66 / 10 - 0 0 0 Austin Bergstrom Intl Airport 66 87 65 88 65 / 10 - 0 0 0 New Braunfels Muni Airport 67 88 65 88 66 / 10 - 0 - - Burnet Muni Airport 64 84 62 86 63 / 10 - 0 0 0 Del Rio Intl Airport 70 92 68 93 68 / 40 10 0 0 0 Georgetown Muni Airport 66 86 63 87 65 / 10 - 0 0 0 Hondo Muni Airport 68 92 65 92 67 / 30 10 0 - - San Marcos Muni Airport 66 88 64 88 65 / 10 - 0 0 - La Grange - Fayette Regional 67 87 66 88 67 / 10 10 - - - San Antonio Intl Airport 69 90 67 90 68 / 20 10 0 - - Stinson Muni Airport 70 90 67 91 69 / 20 10 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...Oaks Decision Support...Runyen
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 453 AM CDT Wed May 27 2020 TXZ171>173-183>194-202>209-217>225-228-281000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 453 AM CDT Wed May 27 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered severe thunderstorms are possible this afternoon and evening for the eastern two-thirds of the area, primarily for locations along and east of a Juno to Uvalde to Pearsall line. An Enhanced Risk For Severe Thunderstorms exists along and east of Kerrville to New Braunfels to Schulenburg line. Very large hail, significant damaging wind gusts, and an isolated tornado or two will all be possible. Locally heavy rainfall and flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather expected for the extended forecast period at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1236 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL 2 ENE SERENADA 30.71N 97.66W
05/28/2020 E2.00 INCH WILLIAMSON TX PUBLIC
RECEIVED A REPORT AND PHOTO THROUGH TWEETER
WITH A 2 INCH SIZED HAIL NEAR GEORGETOWN.
&&
OBSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1236 AM CDT Thu May 28 2020
TXZ173-192-193-280615-
Bastrop TX-Williamson TX-Travis TX-
1236 AM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON...
NORTHEASTERN TRAVIS AND NORTH CENTRAL BASTROP COUNTIES UNTIL 115 AM
CDT...
At 1236 AM CDT, the public reported a strong thunderstorm over Hutto,
or near Round Rock, moving southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Windemere, Hutto,
Manor, Coupland, Webberville, Rices Crossing and Wells Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3043 9725 3040 9733 3037 9727 3037 9728
3021 9748 3051 9772 3063 9756
TIME...MOT...LOC 0536Z 316DEG 21KT 3052 9758
BFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL 2 ENE SERENADA 30.71N 97.66W
05/28/2020 E2.00 INCH WILLIAMSON TX PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 ENE
SERENADA. RECEIVED A REPORT AND PHOTO
THROUGH TWITTER WITH A 2 INCH SIZED HAIL
NEAR GEORGETOWN.
&&
OBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
126 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 2 NE SHAVANO PARK 29.61N 98.53W
05/27/2020 BEXAR TX BROADCAST MEDIA
BROADCAST MEDIA SHARED A PHOTO OF A LARGE
TREE DOWN NEAR THE INTERSECTION OF
CROSSTIMBER AND PLUMBROOK IN NORTHERN SAN
ANTONIO.
&&
PAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
132 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM HAIL 4 E BARKSDALE 29.72N 99.97W
05/28/2020 M1.75 INCH REAL TX BROADCAST MEDIA
VIEWER REPORT OF GOLF BALL SIZED HAIL NEAR
CAMP WOOD.
&&
JRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 5 ESE GONZALES 29.49N 97.36W
05/27/2020 GONZALES TX BROADCAST MEDIA
VIEWER REPORT OF ROOF RIPPED OFF A HORSE
BARN NEAR ALT HWY 90 AND CR 345.
&&
JRThe Laughlin AFB radar (KDFX), 38 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced two inch hail on Hwy 90 west of Uvalde.
A thunderstorm produced ping pong ball size hail north of Kerrville. We could hear the hail hitting the roof during the phone call and the caller described the hail as the size of large marshmallows.
A thunderstorm produced two inch hail west of Ingram.
A thunderstorm produced quarter size hail in northern Kerrville.
A thunderstorm produced ping pong ball size hail in Ingram.
A thunderstorm produced wind gusts estimated at 60 mph and pea size hail near the intersection of Lower Turtle Creek Rd. and Deer Park Ln. E. south of Kerrville.
A thunderstorm produced ping pong ball size hail along RM2523 south of Carta Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893558, 893559, 893570, 893571, 893572, 893573, 893575, 893579, 893581, 893582.